C.J. Neugebauer

Neugebauer1

Professor Christoph J. Neugebauer of Purdue University was a tremendous mentor and example both within the field of mathematics and otherwise.

Here is a brief history:

Christoph J. Neugebauer was born April 21, 1927, in Dessau, Germany, to the late Franz and Emilie Leiberich Neugebauer. In a fascinating story that is too long to describe here, he immigrated to the United States in 1947 following World War II. After finishing college at the University of Dayton, he received his PhD in Mathematics from The Ohio State University in 1954 under the direction of professor Earl John Mickle. He then became a professor in the Department of Mathematics at Purdue University.  Except for various sabbaticals which included tours at The Institute for Advanced Study and the University of Maryland, Professor Neugebauer remained at Purdue for his entire career of 56 years.  He retired at the age of 83 as Professor Emeritus.

Professor Neugebauer published more that 70 research papers and made major contributions to the fields of Harmonic Analysis and Differentiation Theory.  Post-retirement, he remained active as a mathematician and his most recent paper titled “Two Weight Orlicz Type Integral Inequalities for the Maximal Operator” was accepted for publication just two weeks before his death.

On August 30, 1958 Professor Neugebauer married Helen Hurych in North Plainfield, NJ.  The Neugebauers had three daughters: Ann Marie Ackermann (husband Dieter) who now lives in Germany, Kathleen Neugebauer who resides in Maryland, and Jacqueline Klinker (husband Ron) of Indiana.

The professor was preceded in death by a sister, Gisela Woltermann and a younger brother, Constantine Neugebauer.  He is survived by his other two younger brothers: Gerald Neugebauer (wife Margaret) of Albany, NY, and Wendell Neugebauer (wife Sheila) of Ballston Spa, NY.  He had two grandsons, Alexander and Dennis Ackermann.  Helen Neugebauer died April 7, 2006.

As a teacher and scholar, Professor Neugebauer was known for his clear lecturing style, his profound knowledge, and his excitement for mathematics.  He impressed many with his uncanny ability to deliver flawless and perfectly timed lectures without using any notes for reference.

The professor was a member of St. Thomas Aquinas Center, American Mathematical Society, United States Chess Federation and Brant Beach Yacht Club. Dr. Neugebauer was an avid tennis player, enjoyed playing chess and racing sailboats.  The professor died at 8:40 AM Monday, Aug. 27, 2012 in Lafayette, IN.

 

A partial list of C.J. Neugebauer’s publications from the Purdue University Mathematics Department is given below:

Publications listed in MathSciNet
[1] D. Cruz-Uribe, A. Fiorenza, and C. J. Neugebauer. Corrections to: “The maximal function on variable Lp spaces” [Ann. Acad. Sci. Fenn. Math. 28 (2003), no. 1, 223-238; 1976842]. Ann. Acad. Sci. Fenn. Math., 29(1):247-249, 2004.
[2] D. Cruz-Uribe, A. Fiorenza, and C. J. Neugebauer. The maximal function on variable Lp spaces. Ann. Acad. Sci. Fenn. Math., 28(1):223-238, 2003.
[3] Minkyun Kim and C. J. Neugebauer. Sharp bounds for integral means. J. Math. Anal. Appl., 275(2):575-585, 2002.
[4] D. Cruz-Uribe and C. J. Neugebauer. Sharp error bounds for the trapezoidal rule and Simpson’s rule. JIPAM. J. Inequal. Pure Appl. Math., 3(4):Article 49, 22 pp. (electronic), 2002.
[5] C. J. Neugebauer. A covering theorem with applications. Proc. Amer. Math. Soc., 130(10):2883-2891 (electronic), 2002.
[6] C. J. Neugebauer. Orlicz-type integral inequalities for operators. J. Korean Math. Soc., 38(1):163-176, 2001.
[7] David Cruz-Uribe and Christoph Neugebauer. Weighted norm inequalities for the centered maximal operator on R+. Ricerche Mat., 48(2):225-241 (2000), 1999.
[8] David Cruz-Uribe, C. J. Neugebauer, and V. Olesen. Weighted norm inequalities for geometric fractional maximal operators. J. Fourier Anal. Appl., 5(1):45-66, 1999.
[9] David Cruz-Uribe and C. J. Neugebauer. Weighted norm inequalities for the geometric maximal operator. Publ. Mat., 42(1):239-263, 1998.
[10] David Cruz-Uribe, C. J. Neugebauer, and V. Olesen. Norm inequalities for the minimal and maximal operator, and differentiation of the integral. Publ. Mat., 41(2):577-604, 1997.
[11] D. Cruz-Uribe, C. J. Neugebauer, and V. Olesen. Weighted norm inequalities for a family of one-sided minimal operators. Illinois J. Math., 41(1):77-92, 1997.
[12] David Cruz-Uribe, C. J. Neugebauer, and V. Olesen. The one-sided minimal operator and the one-sided reverse Hölder inequality. Studia Math., 116(3):255-270, 1995.
[13] David Cruz-Uribe and C. J. Neugebauer. The structure of the reverse Hölder classes. Trans. Amer. Math. Soc., 347(8):2941-2960, 1995.
[14] R. L. Johnson and C. J. Neugebauer. Properties of BMO functions whose reciprocals are also BMO. Z. Anal. Anwendungen, 12(1):3-11, 1993.
[15] C. J. Neugebauer. Some classical operators on Lorentz space. Forum Math., 4(2):135-146, 1992.
[16] C. J. Neugebauer. Weighted norm inequalities for averaging operators of monotone functions. Publ. Mat., 35(2):429-447, 1991.
[17] R. Johnson and C. J. Neugebauer. Change of variable results for Ap- and reverse Hölder RHr-classes. Trans. Amer. Math. Soc., 328(2):639-666, 1991.
[18] R. Johnson and C. J. Neugebauer. Homeomorphisms preserving Ap. Rev. Mat. Iberoamericana, 3(2):249-273, 1987.
[19] C. J. Neugebauer. Iterations of Hardy-Littlewood maximal functions. Proc. Amer. Math. Soc., 101(2):272-276, 1987.
[20] Marie E. Gerald and C. J. Neugebauer. Weighted norm inequalities for general maximal operators. Indiana Univ. Math. J., 35(2):311-320, 1986.
[21] C. J. Neugebauer. Some properties of Fourier series with gaps. In Classical real analysis (Madison, Wis., 1982), volume 42 of Contemp. Math., pages 169-174. Amer. Math. Soc., Providence, RI, 1985.
[22] C. J. Neugebauer. A double weight extrapolation theorem. Proc. Amer. Math. Soc., 93(3):451-455, 1985.
[23] C. J. Neugebauer. Maximal operators and strong differentiability of the integral. Real Anal. Exchange, 9(2):306-312, 1983/84. Seventh symposium on real analysis (Santa Barbara, Calif., 1984).
[24] R. A. Hunt, D. S. Kurtz, and C. J. Neugebauer. A note on the equivalence of Ap and Sawyer’s condition for equal weights. In Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981), Wadsworth Math. Ser., pages 156-158. Wadsworth, Belmont, CA, 1983.
[25] C. J. Neugebauer. Inserting Ap-weights. Proc. Amer. Math. Soc., 87(4):644-648, 1983.
[26] M. A. Leckband and C. J. Neugebauer. A general maximal operator and the Ap-condition. Trans. Amer. Math. Soc., 275(2):821-831, 1983.
[27] M. A. Leckband and C. J. Neugebauer. Weighted iterates and variants of the Hardy-Littlewood maximal operator. Trans. Amer. Math. Soc., 279(1):51-61, 1983.
[28] C. J. Neugebauer. Some inequalities related to Hölder’s inequality. Proc. Amer. Math. Soc., 82(4):560-564, 1981.
[29] C. J. Neugebauer. On the Hardy-Littlewood maximal function and some applications. Trans. Amer. Math. Soc., 259(1):99-105, 1980.
[30] C. J. Neugebauer. Strong differentiability of Lipschitz functions. Trans. Amer. Math. Soc., 240:295-306, 1978.
[31] C. J. Neugebauer. The Lp modulus of continuity and Fourier series of Lipschitz functions. Proc. Amer. Math. Soc., 64(1):71-76, 1977.
[32] C. J. Neugebauer. Smoothness of Bessel potentials and Lipschitz functions. Indiana Univ. Math. J., 26(3):585-591, 1977.
[33] C. J. Neugebauer. Lipschitz spaces and exponentially integrable functions. Indiana Univ. Math. J., 23:103-106, 1973/74.
[34] C. J. Neugebauer. Differentiation of trigonometric series. Studia Math., 41:131-135, 1972.
[35] C. J. Neugebauer. On certain linear combinations of partial sums of Fourier series. Studia Math., 41:137-144, 1972.
[36] C. J. Neugebauer. Some observations on harmonic, Borel, approximate, and Lp-differentiability. Indiana Univ. Math. J., 22:5-11, 1972/73.
[37] C. J. Neugebauer. Differentiability almost everywhere. Proc. Amer. Math. Soc., 16:1205-1210, 1965.
[38] C. J. Neugebauer. Smoothness and differentiability in Lp. Studia Math., 25:81-91, 1964/1965.
[39] C. J. Neugebauer. Symmetric and smooth functions of several variables. Math. Ann., 153:285-292, 1964.
[40] C. J. Neugebauer. Symmetric, continuous, and smooth functions. Duke Math. J., 31:23-31, 1964.
[41] C. J. Neugebauer. On a paper by M. Iosifescu and S. Marcus. Canad. Math. Bull., 6:367-371, 1963.
[42] C. J. Neugebauer. Darboux property for functions of several variables. Trans. Amer. Math. Soc., 107:30-37, 1963.
[43] C. J. Neugebauer. Darboux functions of Baire class one and derivatives. Proc. Amer. Math. Soc., 13:838-843, 1962.
[44] C. J. Neugebauer. A theorem on derivates. Acta Sci. Math. (Szeged), 23:79-81, 1962.
[45] C. J. Neugebauer. Blumberg sets and quasi-continuity. Math. Z., 79:451-455, 1962.
[46] C. J. Neugebauer. A class of functions determined by dense sets. Arch. Math., 12:206-209, 1961.
[47] Casper Goffman, C. J. Neugebauer, and T. Nishiura. Density topology and approximate continuity. Duke Math. J., 28:497-505, 1961.
[48] Casper Goffman and C. J. Neugebauer. Linearly continuous functions. Proc. Amer. Math. Soc., 12:997-998, 1961.
[49] Casper Goffman and C. J. Neugebauer. On approximate derivatives. Proc. amer. Math. Soc., 11:962-966, 1960.
[50] L. Cesari and C. J. Neugebauer. On the coincidence of Geöcze and Lebesgue areas. Duke Math. J., 26:147-153, 1959.
[51] Christoph J. Neugebauer. A fine-cyclic additivity theorem for a functional. Illinois J. Math., 2:396-401, 1958.
[52] Christoph J. Neugebauer. Local A-sets, B-sets, and retractions. Illinois J. Math., 2:386-395, 1958.
[53] Christoph J. Neugebauer. B-sets and fine-cyclic elements. Trans. Amer. Math. Soc., 88:121-136, 1958.
[54] Christoph J. Neugebauer. A characterization of the Lebesgue area. Amer. J. Math., 79:73-79, 1957.
[55] Christoph J. Neugebauer. A further extension of a cyclic additivity theorem of a surface integral. III. Riv. Mat. Univ. Parma, 7:333-347, 1956.
[56] Christoph J. Neugebauer. A cyclic additivity theorem of the Lebesgue area. II. Riv. Mat. Univ. Parma, 7:283-292, 1956.
[57] E. J. Mickle and C. J. Neugebauer. Weak and strong cyclic additivity. Riv. Mat. Univ. Parma, 7:243-253, 1956.
[58] Christoph J. Neugebauer. A cyclic additivity theorem of a functional. I. Riv. Mat. Univ. Parma, 7:33-49, 1956.
[59] Christoph J. Neugebauer. A strong cyclic additivity theorem of a surface integral. Riv. Mat. Univ. Parma, 6:239-259, 1955.

Advertisements